South Dakota, 2008

Blizzard and Winter Weather in South Dakota, December 20 to 21, 2008

December 20 to 21, 2008 · NWS FSD · 24 events in 24 counties and zones

Northwest winds sustained around 30 mph, with gusts over 40 mph, combined with existing loose snow cover and generally light new snowfall to cause frequent visibilities below a quarter mile in blowing snow. Drifting snow closed several roads.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Northwest winds sustained around 30 mph, with gusts over 40 mph, combined with existing loose snow cover and generally light new snowfall to cause frequent visibilities below a quarter mile in blowing snow. Drifting snow closed several roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 20, 5:10 AM CST, 50 minutes earlier.

Area forecast discussion, Dec 20, 5:10 AM CST, 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
510 AM CST SAT DEC 20 2008

.DISCUSSION...
OBVIOUS FOCUS FOR FORECAST IS THE UPCOMING DETERIORATING CONDITIONS
AND BLIZZARD THREAT ACRS THE FCST AREA. THIS MORNING...ARCTIC BNDRY
INTO THE JAMES RIVER VALLEY...WITH WINDS ALREADY A GOOD 25 TO 35 KTS
ON BASIS OF MAINLY SHALLOW FORCING. STRONG WAVE ON WV STARTING TO
SLIDE THRU WRN SD...AND THIS SHUD AID IN COUPLING AN INCREASINGLY
STRONGER GRADIENT ALFT TOWARD THE SFC. PV IMPULSE WITH STRONG JET
IMPULSE DRIVING A STRONG CLEARING BNDRY INTO CNTRL SD...BUT ALSO
INTERACTING WITH DECENT BAROCLINIC/FRONTOGENETIC ZONE TO PRODUCE A
FAIRLY WIDESPREAD BAND OF SNOWFALL ACRS CWA. HOWEVER...EFFICIENCY OF
PCPN HAS BEEN A BIT LACKING WITH RATES NOT BEEN VERY HIGH AND FOR
MOST PART HAVE NOT SEEN HIGHLY DENDRITIC GROWTH WITHIN SNOW AREA.
CONDITIONS ARE SOMEWHAT BETTER TOWARD THE N/NE WITH SOMEWHAT
STRONGER FORCING OVERLAP...AND MAX LIFT NICELY WITHIN DENDRITIC
ZONE. THEREFORE...WL KEEP HIGHER SNOWFALL AMNTS GOING MAINLY OVER
NERN 1/2 OF CWA AS BEFORE...BUT TAPER DOWN A BIT THRU W AND FAR S.
WINDS HAVE BEEN COMING UP A BIT SOONER THAN EARLIER THOUGHT...SO
DESPITE SOME SNOW TOTALS ENDING UP BLO ADVY...WL KEEP EXISTING
WINTER WX ADVY HIGHLIGHT GOING TO COVER COMBO OF SNOW AND BLOWING
SNOW. TRANSITION TO BLIZZARD WARNING REMAINS INEVITABLE FOR MOST
TODAY...STARTING UP RIGHT AWAY IN WRN THIRD...AND SPREADING STEADILY
EWRD AS INITIAL WAVE SLIDES BY DURING THE MORNING HOURS. SNOWFALL
WL END BEFORE STRONGEST WINDS FOR MOST...BUT ENOUGH FLUFF TO CONCERN
MOST.  STILL HAVE CONCERNS THAT WINDS MAY TRY AND DECREASE HEADING
INTO AT LEAST THE FIRST HALF OF THE NIGHT AS SOME WK RIDGING ALFT
SLIDES IN AHEAD OF TRAILING LOBE WHICH SHOULD REALLY GET WINDS GOING
LATE TONIGHT AND THRU SUNDAY MORNING...AS LOW TO MID LVL GRADIENT
TIGHTENS. WHAT MAY KEEP WINDS UP A BIT MORE THAN EXPECTED IS THE
OVERALL STRONG LOW LVL CAA THRU THE EVENING AND INCREASE OF
GEOSTROPHIC POTENTIAL ALFT.  CONSIDERING ALL THE SNOW LATELY...MOST
OF THE AREA SHUD HAVE LITTLE DIFFICULTY PRODUCING VSBYS FREQUENTLY
AOB ONE QUARTER MILE AND AT LEAST GUSTS OVER 35 MPH...WITH EXCEPTION
OF MORE SHELTERED CITY LOCATIONS.  WITH LESSER SNOW AND SNOWCOVER
THRU THE FAR SW...CONSIDERED CUTTING BACK TO A WIND CHILL/WINTER WX
HIGHLIGHT OVER BLIZZARD...BUT NO SENSE IN GETTING TOO CUTE WITH THE
SERIOUS THREAT OVERALL.  COMBINATION OF WINDS/VSBYS LKLY TO BE VERY
LIFE THREATENING FOR MOST OF THE AREA...ESPLY WHEN THE WORST MAY HIT
LATER TONIGHT INTO SUNDAY MORNING...LINGERING THRU ERN CWA IN THE
AFTN.

AS USUAL...TEMPERATURE AND MOISTURE REPRESENTATION BEHIND BNDRY IS
MUCH TOO SLOW IN FALLING...AND INITIAL CHANGES MADE TO ACCELERATE
THE FALL AND KEEP IT GOING THRU AFTN. NOT SURE WHERE GUIDANCE RISING
TMPS COMING FROM IN NAM/FWC...BUT MAV SEEMS TO CAPTURE THE OVERALL
TREND IN TMPS FAIRLY WELL FOR NEXT COUPLE DAYS. WINTER SOLSTICE ON
SUNDAY WL CERTAINLY BE MEMORABLE FOR THE CHILL...AND MAY GET CLOSE
ENOUGH TO RIVAL 1983 AND 1989 OCCURRENCES.

TALK ABOUT COLD...WITH SFC RIDGE BUILDING IN SUN NIGHT AND WINDS
DROPPING TO A MERE BREATH MOST AREAS...SETUP FOR COLDEST NIGHT OF
THE YEAR THUSFAR. MAY BE CONSERVATIVE WITH SOME 20 BELOW LOWS.

STRONG RIDGE SHIFTS EWRD ON MONDAY...WITH STRONG SLY FLOW DEVELOPING
THRU THE DAY AND INTO THE NIGHT ACRS THE AREA. INCREASING CLOUDS IN
AFTN AS NEXT WAVE EJECTS IN THE ACTIVE FLOW INTO THE PLAINS. INITIAL
DRY AIRMASS LKLY TO KEEP PCPN OUT OF THE MIX ON MONDAY AFTN...BUT WL
HAVE TO WATCH FAR NWRN CWA FOR A QUICK LATE DAY SATURATION FM ALFT
WITH FIRST DIV Q PULSE MOVING INTO FAR WRN CWA. A GOOD SPREAD IN
WHERE BEST JET/FRONTAL DYNAMICS MAY AFFECT AREA...WITH BULK FOCUSING
A BIT MORE TO N. OPERATIONAL GFS DYNAMICS ARE A BIT DISCONNECTED...
BUT ENOUGH FRONTAL FORCING WITH WAVE COMING QUICKLY NE TO BUMP POPS
TO LOWER LKLY FOR MAINLY NRN/NERN CWA. OVERALL...A MINOR SYSTEM
COMPARED TO THOSE OF LATE WITH A COUPLE INCHES AT MOST POSSIBLE
NORTH. TMPS QUITE NON DIURNAL MON NIGHT...AND MAY EVEN ATTEMPT TUE
BEHIND SYSTEM AS STRONG LITTLE COLD PUNCH WORKS SWRD ONCE AGAIN.
COULD HAVE GONE COLDER ON LOWS FOR WED MORNING...ESPLY IN MORE WRN
AREAS CLOSER TO WKR SFC WINDS.

&&

.AVIATION...
WDSPRD S- WL CREATE MVFR TO OCNL IFR CONDITIONS THRU 15Z. W OF
I29...SFC WNDS WL SHIFT TO THE NORTHWEST AND INCREASE TO 20 TO 40
AND WL CREATE BLIZZARD CONDITIONS WITH VSBYS FREQUENTLY BLO 1/2SM
IN BLSN. THE BLIZZARD CONDITIONS SHUD SPREAD INTO AREAS E OF I29 BY
18Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING FROM NOON TODAY TO 12 PM CST SUNDAY FOR IAZ001-
     012>014-020>022-031-032.
     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR IAZ001-012-020-
     031.
     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR IAZ002-003-013-
     014-021-022-032.
     BLIZZARD WARNING FROM NOON TODAY TO 3 PM CST SUNDAY FOR IAZ002-
     003.
MN...BLIZZARD WARNING FROM NOON TODAY TO 12 PM CST SUNDAY FOR MNZ098.
     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR MNZ098.
     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR MNZ071-072-080-
     081-089-090-097.
     BLIZZARD WARNING FROM NOON TODAY TO 3 PM CST SUNDAY FOR MNZ071-
     072-080-081-089-090-097.
NE...BLIZZARD WARNING FROM NOON TODAY TO 12 PM CST SUNDAY FOR NEZ013-
     014.
     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR NEZ013-014.
SD...BLIZZARD WARNING FROM NOON TODAY TO 12 PM CST SUNDAY FOR SDZ039-
     040-054>056-061-062-066-067-070-071.
     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR SDZ039-040-
     054>056-061-062-066-067-070-071.
     WINTER WEATHER ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR
     SDZ038-050-052-053-057>060-063>065-068-069.
     BLIZZARD WARNING UNTIL 6 AM CST SUNDAY FOR SDZ038-050-052-053-
     057>060-063>065-068-069.

&&

CHAPMAN/
Hazardous weather outlook, Dec 20, 5:58 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0558 AM CST SAT DEC 20 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0558 AM CST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOWFALL...MAINLY EAST OF THE JAMES RIVER EARLY THIS MORNING
WILL GRADUALLY END FROM WEST TO EAST. GREATEST SNOWFALL WILL BE
FROM EAST CENTRAL SOUTH DAKOTA INTO PORTIONS OF SOUTHWEST
MINNESOTA...WHERE AN ADDITIONAL INCH OR TWO SNOWFALL IS EXPECTED.
AN INCH OR LESS ACCUMULATION WILL OCCUR TO THE SOUTH.

BEHIND AN ARCTIC FRONT...STRONG NORTHWEST WINDS FROM 25 TO 35
MPH...WITH GUSTS AT TIMES TO 40 MPH WILL SPREAD FROM WEST TO
EAST. WITH THE ABUNDANCE OF RECENT SNOWFALL...BLIZZARD CONDITIONS
WITH VISIBILITIES OF A QUARTER MILE OR LESS AT TIMES ARE
EXPECTED...LINGERING ALL THE WAY INTO SUNDAY MORNING IN SOUTHEAST
SOUTH DAKOTA...AND SUNDAY AFTERNOON ACROSS SOUTHWEST MINNESOTA.
WHITEOUT CONDITIONS CAN BE

IN ADDITION...TEMPERATURES FALL THROUGH THE DAY AND MORE OR LESS
CONTINUE FALLING ALL THE WAY TO ACTUAL MONDAY MORNING LOWS FROM
15 BELOW TO TO 22 BELOW ZERO.  WITH THE STRONG WINDS...WIND
CHILLS WILL REACH A LIFE THREATENING 25 BELOW TO 40 BELOW ZERO BY
TONIGHT AND SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BLIZZARD CONDITIONS WILL CONTINUE SUNDAY IN AREAS EAST OF THE
JAMES RIVER VALLEY.

ANOTHER WEATHER DISTURBANCE SHOULD MOVE EAST OVER THE AREA MONDAY
NIGHT AND TUESDAY...BRINGING ANOTHER CHANCE OF ACCUMULATING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 11 blizzard. Local standard time, as filed.

Winter Weather, Gregory

When
December 20, 6:00 AM CST to 4:00 PM CST
Where
Gregory forecast zone
Reported by
Law Enforcement
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Northwest winds sustained at near 30 mph with gusts to 40 mph combined with light snow cover and 1 to 2 inches of new snow to produce areas of blowing snow, with visibility lowering to a half mile in some places.

Winter Weather, Brule

When
December 20, 6:00 AM CST to 4:00 PM CST
Where
Brule forecast zone
Reported by
Law Enforcement
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Northwest winds sustained at near 30 mph with gusts to 40 mph combined with light snow cover and 1 to 2 inches of new snow to produce areas of blowing snow, with visibility lowering to a half mile in some places.

Winter Weather, Charles Mix

When
December 20, 6:00 AM CST to 4:00 PM CST
Where
Charles Mix forecast zone
Reported by
COOP Observer
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Northwest winds sustained at near 30 mph with gusts to 40 mph combined with light snow cover and 1 to 2 inches of new snow to produce areas of blowing snow, with visibility lowering to a half mile in some places.

Winter Weather, Aurora

When
December 20, 6:00 AM CST to 4:00 PM CST
Where
Aurora forecast zone
Reported by
COOP Observer
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Northwest winds sustained at near 30 mph with gusts to 40 mph combined with light snow cover and 1 to 2 inches of new snow to produce areas of blowing snow, with visibility lowering to a half mile in some places.

Winter Weather, Douglas

When
December 20, 6:00 AM CST to 4:00 PM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Northwest winds sustained at near 30 mph with gusts to 40 mph combined with light snow cover and 1 to 2 inches of new snow to produce areas of blowing snow, with visibility lowering to a half mile in some places.

Winter Weather, Davison

When
December 20, 6:00 AM CST to 6:00 PM CST
Where
Davison forecast zone
Reported by
Emergency Manager
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Northwest winds sustained at near 30 mph with gusts to 40 mph combined with light snow cover and 1 to 2 inches of new snow to produce areas of blowing snow, with visibility lowering to a half mile in some places.

Winter Weather, Hanson

When
December 20, 6:00 AM CST to 4:00 PM CST
Where
Hanson forecast zone
Reported by
Trained Spotter
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Northwest winds sustained at near 30 mph with gusts to 40 mph combined with light snow cover and 1 to 2 inches of new snow to produce areas of blowing snow, with visibility lowering to a half mile in some places.

Winter Weather, Hutchinson

When
December 20, 6:00 AM CST to 4:00 PM CST
Where
Hutchinson forecast zone
Reported by
Law Enforcement
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Northwest winds sustained at near 30 mph with gusts to 40 mph combined with light snow cover and 1 to 2 inches of new snow to produce areas of blowing snow, with visibility lowering to a half mile in some places.

Blizzard, Beadle

When
December 20, 7:00 AM CST to 4:00 PM CST
Where
Beadle forecast zone
Reported by
COOP Observer
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Northwest winds sustained around 30 mph with gusts to 40 mph, combined with loose snow cover and 1 to 2 inches of new snow, caused frequent visibilities below a quarter mile in blowing snow. Drifting snow closed several roads.

Blizzard, Jerauld

When
December 20, 7:00 AM CST to 4:00 PM CST
Where
Jerauld forecast zone
Reported by
COOP Observer
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Northwest winds sustained around 30 mph with gusts to 40 mph, combined with loose snow cover and 1 to 2 inches of new snow, caused frequent visibilities below a quarter mile in blowing snow. Drifting snow closed several roads.

Blizzard, Sanborn

When
December 20, 8:00 AM CST to 4:00 PM CST
Where
Sanborn forecast zone
Reported by
Trained Spotter
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

Northwest winds sustained around 30 mph with gusts to 40 mph, combined with loose snow cover and 1 to 2 inches of new snow, caused frequent visibilities below a quarter mile in blowing snow. Drifting snow closed several roads.

Blizzard, Kingsbury

When
December 20, 9:00 AM CST to December 21, 4:00 AM CST
Where
Kingsbury forecast zone
Reported by
Law Enforcement
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

Northwest winds sustained around 30 mph with gusts to 40 mph, combined with loose snow cover and 1 to 2 inches of new snow, caused frequent visibilities below a quarter mile in blowing snow. Drifting snow closed several roads.

Blizzard, Miner

When
December 20, 9:00 AM CST to December 21, 4:00 AM CST
Where
Miner forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -97.610 (the zone’s center; the record gives no point)

Northwest winds sustained around 30 mph with gusts to 40 mph, combined with loose snow cover and 1 to 2 inches of new snow, caused frequent visibilities below a quarter mile in blowing snow. Drifting snow closed several roads.

Blizzard, Lake

When
December 20, 10:00 AM CST to December 21, 4:00 AM CST
Where
Lake forecast zone
Reported by
NWS Employee
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

Northwest winds sustained around 30 mph with gusts to 40 mph, combined with loose snow cover and 1 to 2 inches of new snow, caused frequent visibilities below a quarter mile in blowing snow. Drifting snow closed several roads.

Blizzard, McCook

When
December 20, 10:00 AM CST to December 21, 4:00 AM CST
Where
McCook forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Northwest winds sustained around 30 mph with gusts to 40 mph, combined with loose snow cover and 1 to 2 inches of new snow, caused frequent visibilities below a quarter mile in blowing snow. Drifting snow closed several roads.

Blizzard, Brookings

When
December 20, 12:00 PM CST to December 21, 4:00 AM CST
Where
Brookings forecast zone
Reported by
Law Enforcement
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

Northwest winds sustained around 30 mph with gusts to 40 mph, combined with loose snow cover and 1 to 2 inches of new snow, caused frequent visibilities below a quarter mile in blowing snow. Drifting snow closed several roads.

Blizzard, Minnehaha

When
December 20, 12:00 PM CST to December 21, 4:00 AM CST
Where
Minnehaha forecast zone
Reported by
Official NWS Observations
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

Northwest winds sustained around 30 mph with gusts to 40 mph, combined with loose snow cover and 1 to 2 inches of new snow, caused frequent visibilities below a quarter mile in blowing snow. Drifting snow closed several roads.

Blizzard, Lincoln

When
December 20, 12:00 PM CST to December 21, 4:00 AM CST
Where
Lincoln forecast zone
Reported by
NWS Employee
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Northwest winds sustained around 30 mph with gusts to 40 mph, combined with loose snow cover and 1 to 2 inches of new snow, caused frequent visibilities below a quarter mile in blowing snow. Drifting snow closed several roads.

Blizzard, Moody

When
December 20, 12:00 PM CST to December 21, 4:00 AM CST
Where
Moody forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Northwest winds sustained around 30 mph with gusts to 40 mph, combined with loose snow cover and 1 to 2 inches of new snow, caused frequent visibilities below a quarter mile in blowing snow. Drifting snow closed several roads.

Winter Weather, Turner

When
December 20, 12:00 PM CST to 8:00 PM CST
Where
Turner forecast zone
Reported by
Law Enforcement
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Northwest winds sustained at near 30 mph with gusts to 40 mph combined with light snow cover and 1 to 2 inches of new snow to produce areas of blowing snow, with visibility lowering to a half mile in some places.

Winter Weather, Bon Homme

When
December 20, 12:00 PM CST to 8:00 PM CST
Where
Bon Homme forecast zone
Reported by
Trained Spotter
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Northwest winds sustained at near 30 mph with gusts to 40 mph combined with light snow cover and 1 to 2 inches of new snow to produce areas of blowing snow, with visibility lowering to a half mile in some places.

Winter Weather, Yankton

When
December 20, 12:00 PM CST to 10:00 PM CST
Where
Yankton forecast zone
Reported by
Broadcast Media
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Northwest winds sustained at near 30 mph with gusts to 40 mph combined with light snow cover and 1 to 2 inches of new snow to produce areas of blowing snow, with visibility lowering to a half mile in some places.

Winter Weather, Clay

When
December 20, 12:00 PM CST to 10:00 PM CST
Where
Clay forecast zone
Reported by
Law Enforcement
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

Northwest winds sustained at near 30 mph with gusts to 40 mph combined with light snow cover and 1 to 2 inches of new snow to produce areas of blowing snow, with visibility lowering to a half mile in some places.

Winter Weather, Union

When
December 20, 12:00 PM CST to December 21, 12:00 AM CST
Where
Union forecast zone
Reported by
Law Enforcement
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Northwest winds sustained at near 30 mph with gusts to 40 mph combined with light snow cover and 1 to 2 inches of new snow to produce areas of blowing snow, with visibility lowering to a half mile in some places.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148376, 148377, 148378, 148379, 148380, 148381, 148383, 148384, 148320, 148323, 148327, 148336, 148367, 148370, 148371, 148368, 148372, 148373, 148374, 148386, 148387, 148388, 148389, 148390.